Hyperhomocysteinemia Is a Risk Factor of Recurrent Venous Thromboembolism
S. Eichinger (1) , A. Stümpflen (2) , M. Hirschl (3) , C. Bialonczyk (4) , K. Herkner (5) , M. Stain (1) , B. Schneider (6) , I. Pabinger (1) , K. Lechner (1) , P. A. Kyrle (1)
From the (1) Department of Internal Medicine I, University of Vienna, (2) Department of Internal Medicine II, University of Vienna, (3) Hanuschkrankenhaus, Vienna, (4) Wilhelminenspital, Vienna, (5) Department of Pediatrics, University of Vienna, and th
Summary Hyperhomocysteinemia is a risk factor of venous thromboembolism.The risk of recurrence in patients with hyperhomocysteinemia isunknown, and the optimal therapy for these patients after acute venousthromboembolism is uncertain.In a multicenter study, 264 patients with an objectively documentedsingle episode of idiopathic venous thromboembolism were prospectivelyfollowed after discontinuation of oral anticoagulants. Patientswere classified as hyperhomocysteinemic if their homocysteine levelsexceeded the 95th percentile of the controls. The outcome eventsstudied were objectively confirmed deep-vein thrombosis and/orpulmonary embolism.Homocysteine levels were elevated in 66 patients (25%) and normalin 198 patients (75%). Recurrent venous thromboembolism occurred in12 of 66 patients with hyperhomocysteinemia (18.2%) and in 16 of198 patients without hyperhomocysteinemia (8.1%). The cumulativeprobability of recurrence 24 months after discontinuation of oral anti-coagulantswas 19.2 percent (95 percent confidence interval 8.7-27) inpatients with hyperhomocysteinemia and was 6.3 percent (95 percentconfidence interval 2.4-10.1; p = 0.001) in those without hyperhomocysteinemia.The relative risk of recurrent thrombosis was higher inpatients with hyperhomocysteinemia [RR 2.7 (1.3-5.8), p = 0.009].Patients with hyperhomocysteinemia are at high risk of recurrentvenous thromboembolism. The high prevalence of hyperhomocysteinemiain thrombosis patients together with the increased risk ofrecurrence warrants extended patient screening. The impact on the riskof recurrence of prolonged anticoagulation, supplementation of folateand vitamin B12 , or both have to be investigated.